Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 25, 2022, 7:43 PM EDT for Carter County, Kentucky. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2022, 7:43 PM EDT (23:43 UTC)
- Expired
- Jun 25, 2022, 9:40 PM EDT
- In force
- 117 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Carter County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:15 PM EDT | FLASH FLOOD | Olive Hill, KY | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM OLIVE HILL. FLOODED BASEMENT IN A HOME IN THE TOWN OF OLIVE HILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WGUS51 KRLX 252343
FFWRLX
KYC043-260245-
/O.NEW.KRLX.FF.W.0026.220625T2343Z-220626T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
743 PM EDT Sat Jun 25 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
South Central Carter County in northeastern Kentucky...
* Until 1045 PM EDT.
* At 743 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Olive Hill and Grahn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3832 8307 3828 8298 3825 8298 3825 8306
3822 8309 3823 8309 3823 8310 3823 8311
3823 8312 3824 8313 3826 8316 3827 8318
3832 8318
FLASH FLOOD...RADAR INDICATED
$$
JZ2 follow-up statements
085
WGUS71 KRLX 260028
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
828 PM EDT Sat Jun 25 2022
KYC043-260245-
/O.CON.KRLX.FF.W.0026.000000T0000Z-220626T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-
828 PM EDT Sat Jun 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS
EVENING FOR SOUTH CENTRAL CARTER COUNTY...
At 828 PM EDT, Doppler radar indicated thunderstorms have produced
heavy rain across the warned area. Between 2 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
The rainfall will end soon, but additional amounts of less than half
an inch is expected between now and then.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Olive Hill and Grahn.
911 center reports a flooded basement in Olive Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3832 8307 3828 8298 3825 8298 3825 8306
3822 8309 3823 8309 3823 8310 3823 8311
3823 8312 3824 8313 3826 8316 3827 8318
3832 8318
FLASH FLOOD...RADAR INDICATED
$$
JZ156
WGUS71 KRLX 260140
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
940 PM EDT Sat Jun 25 2022
KYC043-260150-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-220626T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-
940 PM EDT Sat Jun 25 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CARTER
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3832 8307 3828 8298 3825 8298 3825 8306
3822 8309 3823 8309 3823 8310 3823 8311
3823 8312 3824 8313 3826 8316 3827 8318
3832 8318
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:50 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 25, 1:50 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 150 PM EDT Sat Jun 25 2022 .SYNOPSIS... A weakly capped and moist environment yields isolated storms this afternoon. More substantial coverage of thunderstorms is expected in advance and along an approaching cold front. && .NEAR TERM /THROUGH SUNDAY/... As of 122 PM Saturday... Despite modest mid-level lapse rates of 5.5-6C/km, surface temperatures in the low 90s with dew points in the upper 60s will yield weakly capped thermal profiles with 1000-2000J/kg MLCAPE over the southern coalfields and mountains this afternoon. This should yield isolated to scattered coverage of thunderstorms late this afternoon into this evening for these areas, with very localized gusty winds associated with convective cores dropping in a weakly sheared environment. Overnight tonight, boundary layer flow is a little stronger than it has been the last couple nights, this coupled with at least some convective debris lingering should limit fog formation to valleys that see a storm cross over them this afternoon or evening. A mid-level wave, currently over Indiana will rotate into our region late overnight tonight and should serve to initiate elevated shower and thunderstorm activity heading into daybreak Sunday with this activity shifting off to the east during the day. Subsidence behind this feature may yield a lull in an otherwise weakly capped and increasingly moist low level environment as moisture pools ahead of an approaching cold front. It remains to be seen how much convective debris or lingering showers from this early activity will impede insolation heading into the afternoon, but model consensus would suggest MLCAPE values of 1500-2000J/kg ahead of the approaching cold front will be possible. As the cold front draws near to our SE OH counties late Sunday afternoon, convection will likely manifest as a broken multi- cellular line, with some transient supercells possible as low level turning modestly increases with deep layer shear approaching 30KTs. The primary threats with this activity will be damaging wind gusts associated with either cold pool amalgamation or microbursts, along with locally very heavy rain. SPC currently has a good portion of the forecast area outlooked in a marginal risk for severe thunderstorms, and this seems pretty reasonable, especially across the Middle Ohio Valley. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 150 PM Saturday... Cold frontal boundary will move to the east of the CWA by late Sunday night into early Monday, with just a few lingering showers behind the front for the first part of Monday. Otherwise, drier, less humid, and cooler air will take hold as high pressure builds into the region. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1210 PM Saturday... Could be an isolated shower or storm on Wednesday from a passing weak wave, but chances remain low due to rather dry air continuing to remain in place for much of the day. Otherwise, dry conditions continue into Friday, with increasing heat and humidity as upper heights build and flow turns more southerly. Next front will move into the area over the weekend, and linger across the area with showers/storms and humid conditions. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 122 PM Saturday... Isolated to scattered thunderstorms are expected along the mountains and south of I-64 this afternoon into early this evening and have included VCTS at EKN/CRW/BKW and HTS for a few hours this afternoon and evening. Overnight tonight, modest boundary layer flow should assist in keeping valley fog at bay, although locations that do receive measurable rain this afternoon will be more prone to fogging up. Will keep fog out of the forecast for now and hone in on these areas after precipitation ends this evening. Sunday will see a couple rounds of showers and thunderstorms with some additional isolated activity between the rounds possible. The first comes as a mid-level disturbance, currently over Indiana approaches toward daybreak. This should yield some elevated showers and thunderstorms, mainly across the southeastern half of the forecast area, shifting off the east through late morning. In the wake of this feature, subsidence should keep additional convective activity isolated at best through the early afternoon before an additional line of strong to severe storms develops ahead of a cold front Sunday afternoon, just beyond this TAF period. Winds will favor a southwesterly direction this afternoon and overnight tonight, remaining generally below 5KTs increasing to around 10KTs during the day Sunday. Gusty and erratic winds can be expected near any showers or thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Amendments may be needed for EKN/CRW/HTS/BKW if any isolated TS activity approaches. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... IFR possible in thunderstorms Sunday afternoon into Monday morning, and in river valley fog early Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...JP SHORT TERM...SL LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jun 25, 1:28 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 128 PM EDT Sat Jun 25 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-261730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 128 PM EDT Sat Jun 25 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms will be possible late Sunday afternoon into Sunday evening ahead of and along an approaching cold front. The primary threat with these storms will be locally damaging wind gusts and heavy rainfall that could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 25, 5:00 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT SAT JUN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 12 NNE SMITHERS 38.34N 81.24W
06/25/2022 CLAY WV 911 CALL CENTER
TREE DOWN IN BENTREE.
&&Special weather statement, Jun 25, 5:01 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
501 PM EDT Sat Jun 25 2022
KYZ105-252130-
Lawrence KY-
501 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of central Lawrence
County through 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blaine, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park and Fort Gay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 8280 3811 8258 3809 8259 3808 8257
3796 8277 3800 8284
TIME...MOT...LOC 2100Z 205DEG 6KT 3802 8279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 25, 5:47 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Sat Jun 25 2022
WVZ515-516-252215-
Northwest Raleigh WV-Southeast Raleigh WV-
547 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of south central
Raleigh County through 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coal City, or 7 miles south of Beckley, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coal City, Daniels, Rhodell and Josephine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3757 8131 3758 8131 3759 8132 3761 8133
3772 8120 3770 8113 3759 8117 3756 8124
3755 8128
TIME...MOT...LOC 2147Z 019DEG 6KT 3768 8119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 25, 6:33 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
633 PM EDT Sat Jun 25 2022
WVZ033-252300-
McDowell WV-
633 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of southeastern
McDowell County through 700 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boissevain, or 7 miles west of Bluefield. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northfork, Keystone, Anawalt, Maybeury and Jenkinjones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3737 8148 3745 8144 3745 8143 3746 8143
3746 8140 3744 8137 3743 8134 3741 8132
3732 8137 3732 8140 3728 8142 3727 8145
3726 8147 3727 8147
TIME...MOT...LOC 2233Z 282DEG 2KT 3725 8141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 25, 6:45 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT Sat Jun 25 2022
KYZ102-252315-
Carter KY-
645 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of southwestern Carter
County through 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haldeman, or near Olive Hill, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Olive Hill, Grayson Lake State Park, Carter Caves State Park, Grahn,
Soldier, Globe and Willard.
This includes Interstate 64 in Kentucky between mile markers 150 and
168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3840 8304 3819 8287 3820 8308 3823 8309
3824 8314 3827 8317 3827 8318 3825 8320
3824 8320 3823 8322 3822 8322 3822 8329
3831 8332
TIME...MOT...LOC 2245Z 278DEG 10KT 3826 8327
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 25, 7:16 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Sat Jun 25 2022
KYZ102-252345-
Carter KY-
716 PM EDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of central Carter
County through 745 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Grahn and Hitchins.
This includes Interstate 64 in Kentucky between mile markers 159 and
170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3821 8306 3829 8320 3844 8306 3827 8288
TIME...MOT...LOC 2316Z 236DEG 7KT 3827 8312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:58 PM EDT | Special Weather Statement | RLX | Lawrence | 32 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 36 min |
| Jun 25, 5:01 PM EDT | Special Weather Statement | RLX | Lawrence | 29 min |
| Jun 25, 6:45 PM EDT | Special Weather Statement | RLX | Carter | 30 min |
| Jun 25, 7:16 PM EDT | Special Weather Statement | RLX | Carter | 29 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.